Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS State College, PA

July 23, 2009Cumberland County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 23, 2009, 4:09 PM EDT for Cumberland County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2009, 4:09 PM EDT (20:09 UTC)
Expired
Jul 23, 2009, 8:00 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Cumberland County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:30 PM EDTFLASH FLOOD2 N Carlisle, PA3 TO 5 FEET OF WATER AT SEVERAL DWELLINGS ON ECHO ROAD IN NORTH MIDDLETON TOWNSHIP. WATER OVER MAILBOXES.
Jul 23, 6:25 PM EDTFLASH FLOOD4 Sse Mechanicsburg, PASEVERAL RESIDENTS IN UPPER ALLEN TOWNSHIP NEEDED TO BE RESCUED FROM FLOODED HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 232009
FFWCTP
PAC041-240000-
/O.NEW.KCTP.FF.W.0017.090723T2009Z-090724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT THU JUL 23 2009

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND EASTERN CUMBERLAND COUNTY...

* UNTIL 800 PM EDT...

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES   
AND RAIN GAGE REPORTS INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS   
OVER NORTHERN CUMBERLAND COUNTY...JUST NORTH OF BLOSERVILLE. MORE 
STORMS ARE MOVING IN...BOTH FROM THE WEST AND THE SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP
  HILL...CARLISLE...ENOLA...LEMOYNE...LOWER ALLEN...MECHANICSBURG AND
  NEW CUMBERLAND.

THE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS OVER AN AREA THAT 
RECEIVED 1 TO 2 INCHES OF RAIN LAST NIGHT...AND IT HAS RAINED THERE 
ALREADY TODAY.

ADDITIONAL RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA. AREAS ALONG THE CONODOGUINET CREEK ARE EXPECTED TO GET 
THE MOST RAINFALL AND HAVE THE WORST OF THE FLOODING OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4003 7719 4021 7745 4027 7742 4026 7739
      4027 7738 4031 7703 4031 7700 4033 7691
      4028 7691 4023 7687 4022 7690 4015 7699
      4015 7703

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WGUS71 KCTP 232141
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT THU JUL 23 2009

PAC041-240000-
/O.CON.KCTP.FF.W.0017.000000T0000Z-090724T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUMBERLAND PA-
541 PM EDT THU JUL 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CUMBERLAND COUNTY...

AT 534 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING FLASH FLOODING OVER CUMBERLAND COUNTY.

FLOODING WAS REPORTED IN NORTH MIDDLETON TOWNSHIP WITH 3 TO 5 FEET 
OF FLOOD WATER AT SEVERAL HOMES. WATER DEPTH WAS REPORTED OVER THE 
MAILBOXES IN SOME NEIGHBORHOODS IN THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP HILL...
CARLISLE...ENOLA...LEMOYNE...LOWER ALLEN...MECHANICSBURG AND NEW
CUMBERLAND.

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER INCH OR SO ARE POSSIBLE IN 
THE WARNED AREA. RADAR INDICATES THAT ADDITIONAL RAIN WILL MOVE INTO 
THE AREA FROM FRANKLIN AND WESTERN ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4003 7719 4021 7745 4027 7742 4026 7739
      4027 7738 4031 7703 4031 7700 4033 7691
      4028 7691 4023 7687 4022 7690 4015 7699
      4015 7703

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:15 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT THU JUL 23 2009

.SYNOPSIS...
A STUBBORN UPPER LEVEL TROUGH OVER THE GREAT LAKES WILL KEEP
SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
A SLOW MOVING COLD FRONT WILL SLOW EVEN FURTHER AS IT CROSSES
CENTRAL PA TONIGHT...REACHING A HALT OVER THE SUSQUEHANNA RIVER
VALLY AROUND 12Z FRIDAY. AT THE SAME TIME...AN ANOMALOUSLY DEEP
SURFACE LOW WILL TRACK UP THE EASTERN SEABOARD TO SOUTHERN NEW
ENGLAND AND TAP 2+ PWATS AS IT DOES SO. SIGNIFICANTLY DECREASING
DEEP LAYER MOISTURE WILL FOLLOW AS THE STORM MOVES AWAY ON FRIDAY
WITH PWATS DECREASING BELOW ONE INCH OVER PORTIONS OF CENTRAL AND
WESTERN PA IN THE AFTERNOON.

FOR THE NEAR TERM...RICH DEEP LAYER MOISTURE WITH PWATS IN EXCESS
OF 1.5 AND DEFORMATION BETWEEN THE COASTAL AND ERN GLAKS LOW
CIRCULATIONS AS WELL AS THE ADVANCING DRY SLOT ALOFT WILL MAINTAIN
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. SHEAR IS LACKING FOR
SEVERE...BUT STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. LOCAL 2 TO 3 INCH AMOUNTS OCCURRED EARLIER TODAY OVER
SOUTHERN YORK COUNTY. FORTUNATELY...BOUNDARY LAYER FLOW 20 TO 25
KTS IS KEEPING CELLS MOVING RIGHT ALONG THIS AFTERNOON WHICH IS A
DIMINISHING FACTOR FOR ANY THREAT OF FLOODING. WILL NEED TO WATCH
THE NORTHWEST AND FAR SOUTHEAST CLOSELY DUE TO RECENT HEAVY
RAINFALL.

18 HOUR RAINFALL THROUGH EARLY FRIDAY MORNING STILL AVERAGING
BETWEEN ONE QUARTER TO ONE HALF INCH. WILL WATCH CAREFULLY AS THE
FRONT SLOWS FURTHER THIS EVENING OVER THE LOWER SUSQ. AS THERE MAY
BE AN AREA OF TRAINING CELLS FROM THE RIGDE AND VALLEY REGION OF
CENTRAL PA SOUTHWARD THROUGH THE LOWER SUSQ.

UPPER LOW LIFTING NE ACROSS THE EASTERN GRT LKS ON FRIDAY. EARLY
LOW CLOUDS SHOULD MIX OUT TO PARTLY SUNNY SKIES...RESULTING IN
MODERATE INSTABILITY BY AFTN WITH ENS MEAN CAPES ARND 1200J/KG.
THUS...GIVEN COLD TEMPS ALOFT...CAN/T RULE OUT ISOLATED LARGE HAIL
WITH A FEW OF THE STORMS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
FORECAST CHALLENGES FOR FRI NGT THRU SAT RESIDE WITH INTENSITY OF
OVERNIGHT FOG...AND AFT MAX T/S ACROSS PORTIONS OF THE SUSQ-RIVER
VALLEY.

ATTM 500MB HEIGHTS MARGINALLY INCREASE ON THE NORTHERN PERIPHERY OF
A WEAK RIDGE. ENSEMBLES HAVE A HIGH CONFIDENCE WITH STEADY LIFT
NORTH OF A MID-LVL VORT MAX INTO SOUTHERN ONTARIO...AS NEGATIVELY
TILTED TROUGH AXIS RETROGRADES AND FOCUSES TOWARDS MIDWEST REGION
FOR SAT. ANTICIPATE DEW PT/S REMAINING ELEVATED IN THE UPPER 50S/LOW
60S OVERNIGHT WITH A VERY MILD NGT. PATCHY FOG SHUD EASILY DEVELOP
FROM A MOIST BNDRY LYR...AND LINGER THRU SUNRISE.

PWAT VALUES REMAIN SEASONAL ARND 1.2 TO 1.5 INCHES SAT AFTN.
INSTABILITY REMAINS MARGINAL WITH NEAR SFC LAPSE RATES
STEEPENING...HOWEVER REMAINS DISCONNECTED TO MID-LVL LAPSE RATES
WHICH REMAIN MINIMAL. SHEAR REMAINS UNI-DIRECTIONAL...WITH A GRADUAL
INCREASE IN THE 1-3KM RANGE OF 15 TO 20 KTS FROM SW. PARCELS SHUD
EASILY BE SATURATED WITH MINIMAL LIFT...HOWEVER NOT MUCH VERTICAL
MOTION ANTICIPATED SO ATTM GOING WITH A PREDOMINANTLY DRY SAT AFTN.
CAN/T RULE OUT AN ISO SHRA/TSRA...SO HAVE A 20 POP REMAINING
SUPPORTED BY A COUPLE ENSEMBLE MEMBERS. 850MB THERMAL RIDGE PUSHES
17 TO 19 DEG C AIR INTO CENTRAL/SOUTHERN PORTIONS OF CWFA...COUPLED
WITH MINIMAL SOLAR FILTERING AND WE SHUD BE SEEING VERY WARM/MUGGY
CONDS. ANTICIPATE NEAR 90 DEGREES IN SOME OF THE VALLEYS ACROSS THE
LOWER SUSQ-VALLEY...TO LOW/MID 80S ACROSS CENTRAL/NW MTNS OF CWFA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
BIT OF UNCERTAINTY RIGHT AWAY IN THIS PERIOD ON SUNDAY...AS TIMING
OF FROPA HAS BEEN CHANGING WITH EACH MODEL RUN. HENCE KEPT POPS
MODERATELY HIGH THROUGHOUT THE DAY TO REPRESENT UNCERTAINTY. HOWEVER
IT APPEARS THE FROPA IS TRENDING LATER AND LATER INTO SUNDAY...AND
AT THIS POINT...HIGHEST CONFIDENCE SOLUTION SEEMS TO BRING IT
THROUGH AROUND 18Z. CHC FOR SOME HEAVY RAINFALL WITH THIS FRONT AS
WELL...WITH 12Z GEFS SHOWING A 90% CHC OF 24HR QPF OVER A HALF AN
INCH SUNDAY EVENING THROUGH MONDAY EVENING FOR NEARLY ALL OF THE
CWA.

12Z GEFS ALSO SUGGESTS COLD FRONT WILL BE SLOW TO CLEAR PA...HENCE
KEPT A CHC OF SHRA/TSRA IN THE FORECAST FOR MONDAY...ESP IN THE SE.
AFTER THIS...GFS TRENDS TOWARD THE 500MB TROUGH AXIS SHIFTING
FURTHER WEST...WITH MID ATLANTIC RIDE EDGING INTO THE AREA. WHILE
THE DAILY CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN
NEXT WEEK...AS SHORT WAVES CONTINUE TO SPIN AROUND UPPER LOW
THROUGH PA...PERSISTED S/SE WILL BRING WARMER CONDITIONS...WITH
TEMPERATURES IN LOWER SUSQUEHANNA REACHING THE MID TO UPPER
EIGHTIES FOR MOST OF THE WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
NMRS SHOWERS AND SCT TSRA XPCD THIS EVENING ALONG AND AHEAD OF
COLD FRONT WHICH WILL STALL OVER THE LOWER SUSQUEHANNA RIVER VALLY
BY EARLY FRIDAY. MVFR CIGS WILL TREND DOWNWARD WITH FAIRLY
WIDESPREAD FOG FORMATION AFTER MIDNIGHT AND AREAS OF IFR. SHOWERS
AND ISOLATED THUNDERSTORMS WILL PERSIST ON FRIDAY AS AN UPPER
LEVEL TROF PASSES NE OF THE AREA.

OUTLOOK...
SAT...MAINLY VFR.
SUN...MVFR IN SHRA.
MON...MAINLY VFR.
TUE...MAINLY VFR...SCT MVFR IN AFTN SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/STEINBUGL
NEAR TERM...DEVOIR
SHORT TERM...BEACHLER
LONG TERM...BEACHLER/DICKEY
AVIATION...DEVOIR/STEINBUGL
Hazardous weather outlook, Jul 23, 5:02 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT THU JUL 23 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
502 AM EDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:02 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Perry, York3 hr
Jul 22, 9:12 PM EDTSpecial Weather StatementCTPCumberland33 min
Jul 23, 1:57 AM EDTSpecial Weather StatementCTPUnion63 min
Jul 23, 5:08 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren5 hr
Jul 23, 10:09 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, York3 hr
Jul 23, 3:21 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Perry, York3 hr
Jul 23, 3:51 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Mifflin3 hr
Jul 23, 4:56 PM EDTSpecial Weather StatementCTPClinton64 min
Jul 23, 4:57 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin3 hr
Jul 23, 5:12 PM EDTSpecial Weather StatementCTPDauphin63 min
Jul 23, 5:59 PM EDTSpecial Weather StatementCTPLycoming46 min
Jul 23, 6:06 PM EDTSpecial Weather StatementCTPUnion54 min
Jul 23, 6:14 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, York41 min
Jul 23, 6:21 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming54 min
Jul 23, 6:33 PM EDTSpecial Weather StatementCTPAdams57 min
Jul 23, 6:36 PM EDTFlash Flood WarningCTPCentre, Clinton, Lycoming, Montour, Northumberland, Union3 hr
Jul 23, 6:41 PM EDTFlash Flood WarningCTPAdams, York99 min
Jul 23, 6:51 PM EDTSevere Thunderstorm WarningCTPCentre39 min
Jul 23, 7:17 PM EDTSpecial Weather StatementCTPSnyder58 min
Jul 23, 7:25 PM EDTSpecial Weather StatementCTPLycoming50 min
Jul 23, 7:25 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York65 min
Jul 23, 7:35 PM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon3 hr
Jul 23, 7:56 PM EDTAreal Flood WarningCTPCumberland, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.